November 3, 2014
Use Insulins – Don't Make This Mistake!
I have make mistakes with insulin and I am not proud of the way I made them. As a result, I have set up checks to make sure they don't happen again. This mistake reported in Diabetes in Control is not one I have made, but I can understand this happening. At least the pharmacist gave the pharmacy intern credit for discovering how the mistake was made. This makes this more meaningful and shows that the pharmacist takes pride in her staff and wants them to succeed.
Four days after the prescription was filled (actually refilled as the patient had been on the insulin for several years), the patient called. She complained that she was having unexplained lows at bedtime and highs during the morning and during the day. She had been questioned about food activity and how she was drawing the insulin into the
syringe and injecting the dose and nothing seemed to have changed.
All seemed to have been covered until the intern suggested that the patient might have let the insulin get too warm or too cold. It was suggested that she bring the bottles into the pharmacy to let them be examined.
After she brought them in, everything seemed okay, but the intern noticed that the bottles were in the wrong boxes. When the patient was asked about this, she said it was easier for her to hold onto the bottles for dosing if she left them in the box. She said that she must have switched them when she had taken them out to pop off the safety tops. She was instructed to place the bottles in the correct box. She was advised to make sure they were always in the proper box. There have not been any more problems for the patient.
Yes, there are a lot of things to remember with insulin, but it can be managed. Two of the three times I have had hypoglycemia, I knew that I had injected too close to the other insulin when I took the syringe out after the injection. Easy fix – just wait 30 minutes and test, going down, but still not below 90 mg/dl. Wait 15 minutes and test again. Time to chew on a glucose tablet. Wait another 15 minutes, and eat another glucose tablet. Repeat three more times and then I was back over 70 mg/dl. Wait a final 15 minutes and test for hopefully the last time and at 81 mg/dl.
The last low I am not certain what happened, the only thing I can guess, it that my finger that I used for the test was not clean and I injected too much insulin as a result. This has taught me to be extra careful and always wash my hands before testing and dry carefully. I don't use paper towels, but I use regular towels and if I need to, I change them two or three times per week.